Alert archive / West Virginia / Flash Flood Warnings in 2003
Flash Flood Warning 22, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at May 10, 2003, 7:32 AM EDT for Preston County, West Virginia; Garrett County, Maryland. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 2003, 7:32 AM EDT (11:32 UTC)
- Expired
- May 10, 2003, 11:30 AM EDT
- In force
- 4 hr
- Issued by
- NWS Pittsburgh, PA
- Area
- Whole counties
Counties Garrett County, MD, Preston County, WV
The radar
The Pittsburgh radar (KPBZ), 131 km from the middle of the area, began a volume at 11:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 11.5 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -278 J/kg
- Mixed-layer LCL
- 828 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 101134 FFWPBZ MDC023-WVC077-101530- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 732 AM EDT SAT MAY 10 2003 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... GARRETT COUNTY IN MARYLAND PRESTON COUNTY IN WEST VIRGINIA * UNTIL 1130 AM EDT * AT 732 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY RAINS MOVING ACROSS THE REGION OVER ALREADY SATURATED SOILS...WITH RAPID RUNOFF. * OTHER LOCATIONS IN THE WARNING INCLUDE...MOUNTAIN LAKE PARK... ROWLESBURG AND TERRA ALTA... <<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND.
1 follow-up statement
000 WGUS71 KPBZ 101327 FFSPBZ MDC023-PAC003-007-051-059-125-129-WVC077-101415- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 925 AM EDT SAT MAY 10 2003 FLASH FLOOD WARNINGS CONTINUE FOR THE FOLLOWING COUNTIES IN PENNSYLVANIA... GREENE...FAYETTE...BEAVER...WASHINGTON...ALLEGHENY...WESTMORELAND IN WEST VIRGINIA... PRESTON...BROOKE...HANCOCK...MARSHALL IN MARYLAND... GARRETT LIGHT TO MODERATE SHOWERS CONTINUED OVER A LARGE PORTION OF THE REGION THIS MORNING. HOWEVER...THUNDERSTORMS WITH HEAVY RAIN WERE MOVING ACROSS FAYETTE COUNTY. THESE WILL CONTINUE SOUTHEAST AT ABOUT 35 MPH AND WILL MOVE INTO PARTS OF GARRETT COUNTY BY 1000 AM. NUMEROUS STREAMS AND CREEKS WERE OUT OF THEIR BANKS. MANY ROADS WERE CLOSED. BE ESPECIALLY CAREFUL THIS MORNING. DO NOT DRIVE ACROSS ANY FLOODED ROADWAY. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at May 10, 5:00 AM EDT, 2 hours 32 minutes earlier.
Area forecast discussion, May 10, 5:00 AM EDT, 2 hours 32 minutes before
AREA FORECAST DISCUSSION...CORRECTION TO ADD FLOOD WATCH THOUGHTS NATIONAL WEATHER SERVICE PITTSBURGH PA 500 AM EDT SAT MAY 10 2003 LATEST ETA AND GFS SUPPORT SPC CONTENTION THAT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY INTO SUNDAY. HARD TO PINPOINT THE TIMING OF WORST STORMS. WARM FRONTAL BOUNDARY LIFT AND DEEP MOISTURE ARE CAUSING THUNDERSTORMS THIS MORNING...DAYTIME HEATING AND LEFTOVER THUNDERSTORM BOUNDARIES WILL CONTRIBUTE TO ADDITIONAL THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND EARLY TONIGHT...AND THE PASSAGE OF THE STRONG COLD FRONT CAN CAUSE SQUALL LINE THUNDERSTORMS DURING MIDDAY SUNDAY. FOR GRAPHICS AND WORDING...WENT WITH STRONG RATHER THAN SEVERE DESCRIPTION OF THUNDERSTORMS. HAIL...HEAVY RAIN...AND FREQUENT LIGHTNING HAVE BEEN THE MAIN AGENTS SO FAR. HOWEVER...RADAR SIGNATURES OF HIGH WINDS HAVE BEEN EVIDENT...AND THIS CAN ALSO OCCUR LATER TODAY INTO SUNDAY. PER DEEP MOISTURE...WILL HAVE TO MONITOR RAINS AND BOUNDARY INFLUENCES FOR REPEATED HEAVY THUNDERSTORM RAINS AND ASSOCIATED FLASH FLOOD WATCHES. RAINS IN EXCESS OF ABOUT 1.5 INCHES IN 3 HOURS CAN INITIATE FLOODING. GFS SHOWS DEEP COLD AIR BEHIND THE SYSTEM WILL INITIATE CLOUDS AND RAIN SHOWERS MONDAY INTO TUESDAY. REST UNCHANGED. ...GIORDANO .PBZ... MD...NONE. OH...FLOOD WARNING UNTIL 400 PM EDT SATURDAY FOR ZONE OHC031. PA...NONE. WV...FLOOD WARNING UNTIL 1000 AM EDT SATURDAY FOR ZONE WVC051. LAG
Hazardous weather outlook, May 10, 5:55 AM EDT, 1 hour 37 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 510 AM EDT FRI MAY 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY TODAY AND TONIGHT. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS. AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY AND TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY SUNDAY. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS. .SPOTTER CALL TO ACTION STATEMENT... AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY ON SUNDAY, AS WELL AS TODAY AND TONIGHT.
In the hours before
Local storm report, May 10, 3:04 AM EDT, 4 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0304 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0235 AM GROVE CITY PA 0.75 IN HAIL
05/10/03 MERCER
0240 AM WEST MIDDLESEX PA 0.75 IN HAIL
05/10/03 MERCER
0245 AM NEW WILMINGTON PA 1.00 IN HAIL
05/10/03 LAWRENCE
LAGSpecial weather statement, May 10, 5:37 AM EDT, 1 hour 55 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-101530- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 537 AM EDT SAT MAY 10 2003 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE UPPER OHIO VALLEY TODAY, TONIGHT, AND SUNDAY. SEVERE THUNDERSTORMS CAN HAVE DAMAGING WIND AND LARGE HAIL. THE STORMS THIS WEEKEND CAN ALSO HAVE HEAVY RAIN. RAIN AMOUNTS OF MORE THAN 1.5 INCHES IN A COUPLE HOURS CAN CAUSE FLOODING. THERE CAN ALSO BE FREQUENT CLOUD TO GROUND LIGHTNING. THE FACTORS THAT CAN CAUSE SEVERE STORMS AND HEAVY RAINFALL THIS WEEKEND ARE THE HUMID AIR AND WARM FRONT CURRENTLY OVER THE UPPER OHIO VALLEY. AS THUNDERSTORMS DEVELOP, THEY CAN FORM ADDITIONAL BOUNDARIES THAT CAN FURTHER INTENSITY THUNDERSTORMS PAST SEVERE LIMITS. THIS ALSO GIVES THE POTENTIAL FOR STORMS TO REPEAT OVER SOME LOCATIONS, RESULTING IN HEAVY RAIN AMOUNTS. A STRONG COLD FRONT, FROM THE MIDWEST, MOVING THROUGH THE UPPER OHIO VALLEY SUNDAY MAY CAUSE A SQUALL LINE OF SEVERE THUNDERSTORMS. AS A RESULT, SKYWARN NET ACTIVATION IS LIKELY TODAY, TONIGHT, AND SUNDAY. EVERYONE IS ADVISED TO KEEP AN EYE ON THE SKY AND LISTEN FOR UPDATES CONCERNING THIS HAZARDOUS THUNDERSTORM SITUATION THIS WEEKEND.
Local storm report, May 10, 6:20 AM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0620 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0255 AM EAST BROOK PA 0.75 IN HAIL.
05/10/03 LAWRENCE
0305 AM HARLANSBURG PA 1.00 IN HAIL
05/10/03 LAWRENCE
0335 AM FENELTON PA 0.75 IN HAIL
05/10/03 BUTLER
0405 AM SPRING CHURCH PA 0.75 IN HAIL
05/10/03 ARMSTRONG
0405 AM APOLLO PA WIND DAMAGE
05/10/03 ARMSTRONG LARGE TREES BLOWN
DOWN ACROSS SR56.
LAGLocal storm report, May 10, 6:50 AM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
0650 AM EDT SAT MAY 10 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0415 AM MARCHAND PA WIND DAMAGE
05/10/03 INDIANA LARGE TREES AND WIRES
BLOWN DOWN. REPORTED BY
INDIANA CO EOC.
0420 AM ROBINSON PA WIND DAMAGE
05/10/03 INDIANA LARGE TREES BLOWN DOWN.
REPORTED BY INDIANA CO
EOC.
TYBURSKIThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 6:33 AM EDT | Severe Thunderstorm Warning | PBZ | Marshall, Ohio | 57 min |
| May 10, 7:59 AM EDT | Flash Flood Warning | PBZ | Brooke, Hancock | 4 hr |
| May 10, 9:55 AM EDT | Flash Flood Warning | PBZ | Ohio | 3 hr |
| May 10, 7:18 PM EDT | Flash Flood Warning | PBZ | Preston | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2003Flash Flood Warnings in Maryland, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.